The American Society of Cataract and Refractive Surgery (ASCRS) and the AAQ have jointly issued a patient advisory on alpha-blockers, especially on tamsulosin (Flomax; Boehringer Ingelheim Pharmaceuticals, Inc., Ridgefield, CT).
The advisory states that the alpha-adrenergic receptor blocker (tamsulosin), commonly used in the treatment of benign prostatic hyperplasia (BPH), is responsible for certain surgical complications. These arise due to intraoperative floppy iris syndrome (IFIS). Patients taking tamsulosin are additionally at a 2.3 time higher risk of severe postoperative complications, like retinal detachment and lost lens fragments.
AdvertisementPatients who have been prescribed, or have any history of alpha-blocker use, must report the same to their ophthalmologists, advise the two leading ophthalmic organizations, as the drug may increase chances of complications following eye surgery. However, the advisory also reassures patients that despite such drug history, the success rate of cataract surgery hasn't diminished. Patients need not delay recommended eye surgery, fearing complications.